Respiratory Disorders Expert Forum
Medication side effects
About This Forum:

This forum is for questions and support regarding lung and respiratory issues. such as: Allergies, Asthma, Bronchitis, Colds - Flu, Chronic Cough, COPD, Cystic Fibrosis, Emphysema, Fibrosis, Lung Abscess, Nasal Polyps, Pleurisy, Pneumonia, Sarcoidosis, Sinusitis, Tuberculosis.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Medication side effects

I have had a respiratory condition for over 2 yeas now. The pulmonologist says that it is not p. fibrosis, "it presents as bronchiolitis."  Am taking small doses of prednisone (started at 60, but side effects were terrible) 500/50 Advair, Flonase, full dose Biaxin. For other conditions, also take pravacol, zetia, atacand (32mg) HCTZ, Atenolol, doxazosin. AM 60, formerly very active and energetic. Now, stairs present a challenge. I think that the prednisone has weakened me, but are the other drugs contributing to muscle weakness?
Related Discussions
251132_tn?1198082422
Bronchiolitis obliterans is one type of interstitial lung disease (ILD).  This causes inflammation or swelling that leads to scarring of the lungs in the area between the air sacs and the blood vessels.  Cigarette smoking does not cause this lung disease.  It may be due to toxic fume exposure, lung infection, or connective tissue disease such as arthritis.  Most of the time it is not possible to determine exactly what has damaged the lungs.  The most common symptoms are an ongoing dry cough and shortness of breath, especially with exercise.  This may be why stairs are now presenting a challenge to you.  The chest x-ray is usually abnormal.  A lung biopsy is done to be certain about the type of ILD.  Please read our Interstitial Lung Disease MedFact at http://www.nationaljewish.org/medfacts/interstitial.html for further information.  You are welcome to share this information with your doctor.

Steroids like prednisone are frequently the first medicine used.  For some people, steroids will help decrease the swelling so it doesn't become scar tissue.  This will cause a dramatic improvement.  However, some people have only slight improvement with steroids.  Steroids need to be started early, before the swelling has become scar tissue.  The goal of treatment is that there will be less swelling or at least no further scarring.  This is measured by follow up chest x-ray, exercise tests, and pulmonary function tests.  It can take at least 3 months of steroids to begin to see improvement.  As soon as possible the dose is decreased to avoid steroid side effects.  There are many possible side effects from prednisone including muscle weakness.  Of the medicines you are taking Zetia can cause muscle weakness and the doxazosin can cause fatigue.  However the prednisone is most likely to cause muscle weakness.  Please read our Corticosteroid MedFact at http://www.nationaljewish.org/medfacts/corticosteroid.html for further information about the side effects and their prevention.  Talk with your doctor about preventing and watching for these side effects.

Pulmonary rehabilitation is a program to bring back your quality of life through aerobic exercise done on a regular basis.  When done routinely, this conditions the entire body so that the muscles are working as efficiently as possible.  This allows the breathing muscles to use the least amount of energy to move air in and out of the lungs.  Over time this helps to lessen muscle weakness and shortness of breath.  Some programs will also include education about your lung condition and nutrition.  Please read our Pulmonary Rehabilitation MedFact at http://www.nationaljewish.org/medfacts/pulmonary.html for more information.  Share this information with your doctor to see if this would be helpful and where in your area there are programs.
3 Comments
Blank
Avatar_n_tn
You may wish to speak with your pharmacist and docs about the side effects of your medications and any possible drug interactions.  Some folks have noticed muscle and other problems from higher doses of inhaled steroids, such as you are taking.  As you mention, prednisone has been known to cause numerous side effects, particularly when taken in high doses daily for many days.  Unfortunately, there unfortunately aren't many/any good alternatives for some of the things prednisone is prescribed for.
Possibly it may be useful to get a 2nd opinion as to your underlying condition and the best possible treatment for it, preferably at a LARGE teaching hospital with a great national reputation, such as National Jewish, Mayo, Johns Hopkins, or similar.
Aloha,
Starion
Blank
Avatar_f_tn
A related discussion, side effects was started.
Blank
Continue discussion Blank
This Forum's Experts
242587_tn?1355427710
David Tinkelman, M.D.Blank
National Jewish Health
Denver, CO
Blank
Request an Appointment
MedHelp Health Answers
Blank
Asthma Tracker
Asthma Tracker
Start Tracking Now
Blank
Allergy Tracker
Allergy Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
15 hrs ago by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank